Information Technology and Establishment Size in America: Rybczynski Redivivus☆
Martin Campbell-Kelly,
Daniel D. Garcia-Swartz and
Dhiren Patki
International Journal of the Economics of Business, 2012, vol. 19, issue 2, 337-357
Abstract:
The Rybczynski Theorem is one of the staples of international trade theory. In their article in this issue of the journal, J.J. Rosa and J. Hanoteau apply the theorem to a two-by-two world in which the two “industries” are small firms and large firms, and the two inputs are information and all other. The assumption that small firms are more information intensive, coupled with the fact that information has become pervasive in recent decades, allows them to derive the prediction that small firms will account for increasingly larger proportions of total output and employment in the economy. We highlight a couple of issues that we find problematic in the Rosa--Hanoteau study, and then develop two different empirical strategies to probe the connections between IT and the size distribution of establishments. First, we combine County Business Patterns with input--output data to explore whether the share of small plants has grown at a faster pace among industries that demand IT more heavily. Second, we explore, on an industry-by-industry basis and taking into account the potential endogeneity of IT location, whether clustering of IT firms in specific US counties is associated with a relatively large share of small establishments, on average, in those counties.
Date: 2012
References: View references in EconPapers View complete reference list from CitEc
Citations:
Downloads: (external link)
http://hdl.handle.net/10.1080/13571516.2012.684930 (text/html)
Access to full text is restricted to subscribers.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:taf:ijecbs:v:19:y:2012:i:2:p:337-357
Ordering information: This journal article can be ordered from
http://www.tandfonline.com/pricing/journal/CIJB20
DOI: 10.1080/13571516.2012.684930
Access Statistics for this article
International Journal of the Economics of Business is currently edited by Eleanor Morgan
More articles in International Journal of the Economics of Business from Taylor & Francis Journals
Bibliographic data for series maintained by Chris Longhurst ().